Vol 66, No 3 (2015)
Case report
Published online: 2015-09-22

open access

Page views 1476
Article views/downloads 3990
Get Citation

Connect on Social Media

Connect on Social Media

Doxycycline induced oesophageal ulcers in a navy ship crewmember

Misgav Rottenstreich, Moshe Rottenstreich, Shachar Shapira
DOI: 10.5603/IMH.2015.0035
Pubmed: 26394320
IMH 2015;66(3):181-183.

Abstract

A healthy 25-year-old crewmember of a navy ship was diagnosed with suspected pneumonia and prescribed 100 mg twice a day of doxycycline for 10 days. During the 7th day of treatment the patient joined his navy ship to sail aboard and 2 days later, immediately after taking the doxycycline capsule, he felt a forceful pain in the median chest which was followed with odynophagia of both solid foods and liquids. The patient adhered to the administration guidelines of the doxycycline, except drinking 330 mL of beer, 3 h before taking the capsule. A working diagnosis of atypical chest pain, possibly due to oesophagitis, was made. The patient was advised to fast and rest and treatment with intravenously (IV) H2-receptor antagonist, clear fluids and analgesics was started. Later on, due to lack of improvement in the patient’s status and the potential risk of future deterioration, a decision was made to evacuate the patient to a hospital. Gastroscopy, revealed 3 ulcers in the mid-oesophagus and the patient was hospitalised for treated of IV antacids and fluids with gradual improvement. This case emphasizes the limitation of diagnosing and treating a common side effect in the middle of the sea and the potential risk in taking medications with alcohol.